You are on page 1of 5

Running head: CLINICAL EXEMPLAR 1

Clinical Exemplar

Winie Dor

University of South Florida


CLINICAL EXEMPLAR 2

Clinical Exemplar

Clinical exemplar is a situation in which nurses utilize critical thinking and decision-

making ability to provide patient quality care. According to Winkelman et al. (2014), a clinical

exemplar is a brief focused narrative that places content in context for illustration such as an

exemplar of moral distress or cost-benefit analysis. It allows nurses to reflect on a previous

clinical situation that taught them a lesson educationally or realize how they could have provided

a better outcome. Below is a clinical situation that I experienced in the hospital that taught me a

lesson and enhanced my practice as a nursing student.

Story

DR is a 59-year-old male that was admitted on 05/22/17 for atrial flutter/atrial fibrillation

with a rapid ventricular response after undergoing a transesophageal echocardiogram (TEE).

Patient (Pt) has a history of hypertension (HTN), coronary artery disease, and chronic back pain.

On 05/23/17, the night nurse administered carvedilol 25 mg to the patient at 0600. At 1000,

patients blood pressure (BP) was 133/78 and heart rate (HR) was 130; he received dofetilide

500 mg and lisinopril 10 mg. The advanced registered nurse practitioner (ARNP) was concerned

about the patient being atrial fibrillation and informed the pharmacist that she will order

metoprolol at 1800 if the patient HR rhythm was still abnormal. According to the ARNP, the

pharmacist misunderstood and scheduled metoprolol at 1000. At 1100, the patient received three

doses of 25 mg of metoprolol.

During the morning shift report, the night nurse verbalized that the patient was Afib with

a rapid ventricular response, and the doctor wanted to convert the patient back to sinus rhythm.

After my preceptor and I had looked at all the medications administered, we had the feeling that

the patient was at risk for low blood BP. One hour later after he received the medications, I
CLINICAL EXEMPLAR 3

decided to check his vital signs: BP 104/68 and HR 106. I informed my preceptor of the patient's

vital signs (VS). Around 1400, my preceptor went to lunch and instructed that I kept checking on

the patient's VS. At 1415, VS were BP: 67/51 and HR: 61. Five minutes later, his BP was 61/44

and HR was 57. I assessed and asked if he felt dizzy and lightheadedness. He told me that he felt

tired. I realized that the vital signs were decreasing when I looked at the trends. Since my

preceptor was at lunch, I decided to inform the charge nurse and requested for a manual BP.

With the manual blood pressure, BP was 64/46. The charge nurse called my preceptor; she came

and called the ARNP to inform what was going on with the patient. The ARNP order 0.9%

sodium chloride at a rate of 500 ml/hr. I realized that the situation was very critical, and the

patient could go into shock.

My preceptor and I monitored the patient alertness and orientation carefully. We checked

his vital signs 15 minutes after the infusion; BP was 68/54 and HR: 60. Also, I checked the

patients VS every 30 minutes to an hour before I left the hospital. As a result of the low BP, the

doctor decided to discontinue carvedilol and metoprolol. At 1930, patient's BP was 90/66. The

patient was on telemetry. Couple hours after administering metoprolol, telemetry showed that the

patient converted back to sinus rhythm.

Conclusion

One of the primary duties of being a nurse is to advocate for the patients. My nurse did

well by administering fluid to the patients and calling the ARNP to inform the situation. Also, I

took the appropriate course of action by assessing and checking the patient's VS frequently and

using my critical thinking to inform the charge nurse of the abnormal findings. The patients

blood pressure became stable over time, so we did achieve the desired outcome. However, we

could have prevented the error by looking at the previous medications administered. My
CLINICAL EXEMPLAR 4

preceptor and I would have found out that carvedilol already administered at 0600, and it is in

the same medication class as metoprolol.


CLINICAL EXEMPLAR 5

Reference

Winkelman, C., Kelley, C., & Savrin, C. (2012). Case histories in the education of advanced

practice nurses. Critical Care Nurse, 32(4), e1-e17. doi: 10.4037/ccn2012319